Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 14, NWS Elko, NV

July 18, 2004Lander County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 18, 2004, 7:07 PM PDT for Lander County, Nevada. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2004, 7:07 PM PDT (02:07 UTC)
Expired
Jul 18, 2004, 8:00 PM PDT
In force
53 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

County Lander County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2868 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 190207
SVRLKN
NVC015-190300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
707 PM PDT SUN JUL 18 2004

THE NATIONAL WEATHER SERVICE IN ELKO NEVADA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LANDER COUNTY IN NORTH CENTRAL NEVADA
  THIS INCLUDES THE CITY OF BATTLE MOUNTAIN

* UNTIL 800 PM PDT

* AT 700 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES SOUTH OF BATTLE        
  MOUNTAIN...AND MOVING NORTHEAST AT 5 MPH. THIS STORM IS ALSO       
  CAPABLE OF PRODUCING VERY HEAVY RAIN.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHEAST OF BATTLE MOUNTAIN BY 800 PM PDT

LAT...LON 4052 11715 4036 11705 4054 11655 4074 11695

$$
SLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:05 PM PDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 18, 3:05 PM PDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
305 PM PDT SUN JUL 18 2004

.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE ACROSS NORTHERN AND
CENTRAL NEVADA THROUGH EARLY NEXT WEEK BEFORE A DRIER SOUTHWEST FLOW
MOVES INTO THE AREA AROUND MID-WEEK FOR A DECREASE IN THUNDERSTORM
ACTIVITY.
&&

.DISCUSSION...ATMOSPHERE IS STABILIZING BEHIND THE EXITING VORT
FEATURE. HAVE CANCELLED FLASH FLOOD WATCH FOR THIS EVENING. MONSOON
MOISTURE WILL REMAIN OVER CWA THROUGH TOMORROW. DRIER SOUTHWEST FLOW
BEGINS TUESDAY GRADUALLY DRYING OUT THE CWA AS PAC LOW PUSHES EAST.
THUNDERSTORM POTENTIAL WILL STILL EXIST OVER MOST OF THE CWA THROUGH
TUESDAY AS ATMOSPHERE REMAINS UNSTABLE AND PW VALUES HOVER NEAR
.90...THUNDERSTORM POTENTIAL SHIFTS TO THE NORTH EASTERN CORNER OF
THE CWA BY WEDNESDAY. MONSOON MOISTURE RETURNS LATE IN THE PERIOD AS
FOUR CORNERS HIGH REISTABLISHES ITS SELF.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMITH
Hazardous weather outlook, Jul 18, 6:41 AM PDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
641 AM PDT SUN JUL 18 2004

NVZ013-031>037-191230-
EXTREME EASTERN ELKO COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
641 AM PDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEVADA

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY ACROSS
CENTRAL AND NORTHEAST NEVADA. THESE THUNDERSTORMS WILL MOVE VERY
SLOWLY PRODUCING LOCALLY HEAVY RAINS ACROSS THE SAME AREA FOR A
EXTENDED PERIOD OF TIME WITH FLASH FLOODING POSSIBLE. THEREFORE A
FLOOD WATCH FOR FLASH FLOODING HAS BEEN ISSUED FOR CENTRAL
AND NORTHEAST NEVADA THIS AFTERNOON AND EVENING. PLEASE SEE PRODUCT
RNOFFALKN OR WGSU65 KLKN FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MONDAY.
SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS MONDAY WITH THE
POTENTIAL FOR HEAVY RAINS DECREASING THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

CLAYCOMB

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:52 PM PDTSevere Thunderstorm WarningLKNEureka, Lander38 min
Jul 19, 3:25 PM PDTSevere Thunderstorm WarningLKNElko50 min
Jul 19, 3:31 PM PDTSevere Thunderstorm WarningLKNEureka, Lander29 min
Jul 19, 4:06 PM PDTSevere Thunderstorm WarningLKNEureka24 min
Jul 19, 4:13 PM PDTSevere Thunderstorm WarningLKNElko32 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.